# SDR 98ZZZX2473

- Difficulty date: January 30, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N3904L
- Make and model: Bell 206L-1
- Aircraft serial: 45597
- System (JASC): 6510 · Tail Rotor Drive Shaft
- Part: Shaft
- Part number: 206040365001
- Condition: Failed
- Location: T/R
- Stage of operation: LD
- Nature of condition: F
- Precautionary procedure: O

## Discrepancy

THE AIRCRAFT LOST DIRECTIONAL CONTROL DURING LANDING TO AN OFFSHORE PLATFORM. THE PILOT WAS ABLE TO EXECUTE A SUCCESSFUL AUTOROTATIONAL LANDING TO THE PLATFORM WITHOUT CAUSING DAMAGE TO THE AIRCRAFT.  INVESTIGATION OF THE INCIDENT REVEALED THAT THE BONDED COUPLING ON THE NR 5 TAIL ROTOR DRIVESHAFT FAILED.  ENGINEERING EVALUATION OF THE SHAFT REVEALED THAT THE SHAFT HAD APPARENTLY BEEN SUBJECTED TO SAND BLASTING, WHICH, IN TURN, MAY HAVE LED TO THE DISBONDING OF THE COUPLING.
